Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Newport/Morehead City, NC

April 23, 2005Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 23, 2005, 4:40 PM EDT for Beaufort County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2005, 4:40 PM EDT (20:40 UTC)
Expired
Apr 23, 2005, 5:30 PM EDT
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 59 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 232040
SVRMHX
NCC013-232130-
/O.NEW.KMHX.SV.W.0016.050423T2040Z-050423T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 PM EDT SAT APR 23 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF EDWARD...OR 10 MILES NORTHWEST OF BAYBORO...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURORA AROUND 445 PM EDT...
  BAYVIEW AROUND 455 PM EDT...
  RANSOMVILLE AROUND 500 PM EDT...
  PAMLICO BEACH AROUND 505 PM EDT...
  BELHAVEN AROUND 515 PM EDT...
  LEECHVILLE AROUND 520 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3535 7661 3523 7676 3522 7685 3531 7698
      3542 7685 3535 7668 3535 7661 3539 7661
      3542 7670 3541 7677 3545 7682 3563 7661
      3556 7649 3553 7649

$$

8
1 follow-up statement
000 
WWUS52 KMHX 232107
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EDT SAT APR 23 2005

NCC013-232117-
/O.CAN.KMHX.SV.W.0016.000000T0000Z-050423T2130Z/
BEAUFORT NC-
507 PM EDT SAT APR 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE
WEATHER...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3535 7661 3523 7676 3522 7685 3531 7698
      3542 7685 3535 7668 3535 7661 3539 7661
      3542 7670 3541 7677 3545 7682 3563 7661
      3556 7649 3553 7649

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:15 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 23, 3:15 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT SAT APR 23 2005

.SHORT TERM...CONVECTION BEGINNING TO DEVELOP IN DESTABILIZING
AIRMASS AHEAD OF FRONTAL BOUNDARY MOVING THROUGH CENTRAL NORTH
CAROLINA THIS AFTN. WITH THE APPROACH OF THIS BOUNDARY AIRMASS
SHOULD BECOME MORE UNSTABLE INTO THE EARLY EVNG WITH BETTER COVERAGE
OF SHOWERS AND THUNDERSTORMS THROUGH ROUGHLY 02Z. SPEED OF MOVEMENT
TO THE NNE WILL LIKELY PRECLUDE ANY HEAVY RAINFALL. SPECIAL
SOUNDING DONE AT 18Z STILL INDICATES MAINLY UNIDIRECTIONAL SHEAR
WITH SPEEDS INCREASING TO AROUND 30KT ABOUT 1KFT ABV GROUND. THIS
WOULD TEND TO FAVOR MORE LINEAR TYPE DEVELOPMENT BUT ISOLATED
SUPERCELLULAR DEVELOPMENT NOT COMPLETELY OUT OF THE QUESTION. BEST
JET DYNAMICS LIKELY TO REMAIN JUST NORTH OF THE RGN. GUD LOW LVL
MSTR IN OUR AREA FOR APRIL SO CANNOT RULE OUT ISOLATED SEVERE THIS
EVNG BUT FEEL IT WOULD BE VERY SHORT LIVED. WILL GO HIGH CHANCE
EARLY EVNG COASTAL AREAS AND LIKELY COASTAL...WHERE INSTABILITY WILL
BE BETTER. WILL SHY AWAY FROM SEVERE WORDING IN THE ZONES GIVEN
MARGINAL NATURE OF EVENT. FRONT SWINGS THROUGH LATER THIS EVNG WITH
CAA AND GUSTY WINDS BEHIND IT...ALSO DRYING. DRY FOR SUN BUT DO
EXPECT SOME CLOUDS TO REDEVELOP ACROSS THE NRN CWA GIVEN PROXIMITY
TO UPPER LOW AS IT MOVES EAST AND SOME WRAP AROUND MSTR. THIS SHOULD
KEEPS TEMPS COOLER TO THE NORTH AND LIMIT MIXING SOMEWHAT. SO EVEN
THOUGH RH VALUES WILL BE LOW...AROUND 30%...WILL NOT FALL LOW ENOUGH
TO NEED A FIRE WX WATCH.

COOLEST NIGHT WILL BE SUN NIGHT AS HIGH SETTLES OVER RGN BEFORE
SHIFTING EAST DURING THE DAY MON. WILL HEADLINE POSSIBLE RECORD LOWS
FOR THAT NIGHT AND ISSUE A BRIEF STATEMENT TO MENTION POTENTIAL FOR
PATCHY FROST...ALTHOUGH WINDS SHOULD NOT DECOUPLE IN ALL AREAS.

&&

.LONG TERM...UPPER FLOW BECOMES MORE ZONAL BY TUE AND NEXT SYSTEM
EJECTS OUT OF THE PLAINS INTO THE MID ATLANTIC.  APPEARS THIS ONE
WILL BE FAR ENOUGH SOUTH FOR PCPN OVER OUR RGN TUE NIGHT INTO WED
NIGHT. THEN NEXT SYSTEM MOVES INTO THE MID ATLANTIC BY LATE THURS
NIGHT WITH LOW CHANCE POPS BY FRI MRNG. NOT AS CONFIDENT WITH THIS
ONE AS MODELS BEGINNING TO TREND MORE NRLY WITH IT...BUT FOR NOW
WILL MENTION SLIGHT CHANCE POPS INTO SAT AS WELL.

&&

.AVIATION...SCATTERED/BROKEN CEILINGS THIS EVENING WITH SCATTERED
CONVECTION WILL LAST THROUGH AROUND 00Z. EXPECT SCATTERED CLOUDS
AFTER 00Z THROUGH ABOUT 09-11Z WHEN WRAPAROUND BROKEN DECK AROUND 6
KFT MOVES BACK IN. WINDS WILL SHIFT TO WEST THIS EVENING AFTER THE
COLD FRONT MOVES THROUGH AND WILL CONTINUE WESTERLY THROUGH SUNDAY.

&&

.MARINE...SMALL CRAFT CONTINUES FOR ALL WATERS AND SOUNDS THIS
EVENING. EXPECT SEAS TO DROP BELOW SCA ON THE SOUNDS AND NORTH OF
OREGON INLET LATE TONIGHT. CONDITIONS WILL LAST INTO MONDAY
AFTERNOON/EVENING ACROSS THE SOUTHERN WATERS. COLD FRONT WILL PASS
THROUGH THE WATERS THIS EVENING AROUND 00-02Z WITH A WEST FLOW
BEHIND IT. WEST FLOW WILL CONTINUE THROUGH MONDAY WITH SURFACE LOW
TO THE NORTH IN THE VICINITY OF THE GREAT LAKES AND A SURFACE RIDGE
PASSING TO THE SOUTH. A SOUTH TO SOUTHWEST FLOW WILL DEVELOP TUESDAY
INTO WEDNESDAY AHEAD OF ANOTHER COLD FRONT OUT TO THE WEST. EXPECT
THE FRONT TO PASS THROUGH WEDNESDAY EVENING WITH WINDS VEERING TO
WEST ON THURSDAY.

RIP CURRENTS...PLAN ON CARRYING MODERATE RISK FOR SUNDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ130-135-150-152-154-156-158.

&&

MLF/HSA
Hazardous weather outlook, Apr 23, 4:40 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 AM EDT SAT APR 23 2005

NCZ029-044>047-079>081-090>095-098-103-104-240845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
440 AM EDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NC AND NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE THROUGH
TONIGHT. AHEAD OF THE FRONT...THERE WILL BE NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS. SOME OF THE THUNDERSTORMS HAVE THE
POTENTIAL TO CAUSE DAMAGING WINDS AND LARGE HAIL. THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS. THE BEST CHANCE
FOR ANY SEVERE THUNDERSTORMS WILL BE FROM 9 AM UNTIL 5 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BEHIND THE AFOREMENTIONED COLD FRONT, WEAK COLD HIGH PRESSURE WILL
CAUSE TEMPERATURES TO FALL INTO THE UPPER 30S OVER INLAND SECTIONS.
THERE IS THE POSSIBILITY OF FROST FORMATION SUNDAY NIGHT IN WIND
PROTECTED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

12

In the hours before

Special weather statement, Apr 23, 4:09 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 PM EDT SAT APR 23 2005

NCZ029-044>047-079>081-090>095-098-241015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
409 PM EDT SAT APR 23 2005

...MUCH COLDER TEMPERATURES ON THE WAY...

A COLD FRONT WILL SWEEP THROUGH EASTERN NORTH CAROLINA LATE
TONIGHT. AHEAD OF THIS FRONT ISOLATED THUNDERSTORMS WILL DEVELOP
AND MOVE ACROSS THE AREA. BEHIND THE FRONT MUCH COLDER
TEMPERATURES WILL FILTER INTO THE REGION. HIGHS SUNDAY WILL RANGE
FROM THE MID 50S TO LOWER 60S...REPLACING THE 70S AND 80S OF THE
PREVIOUS FEW DAYS. THE COLDEST AIR WILL SETTLE OVER THE AREA
SUNDAY NIGHT...WITH LOWS DIPPING INTO THE MID TO UPPER 30S ACROSS MANY
INLAND SECTIONS. LOWS ALONG THE COAST WILL HOVER IN THE LOWER 40S.
RECORD LOWS MAY BE REACHED IN A FEW AREAS MONDAY MORNING. ALONG
WITH THESE COLDER TEMPERATURES THE WIND WILL CONTINUE FROM THE
WEST AT 10 TO 15 MPH...PRODUCING WIND CHILLS IN THE 20S. SOME
SHELTERED AREAS MAY ALSO EXPERIENCE PATCHY FROST EARLY MONDAY
MORNING.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:42 PM EDTSpecial Marine WarningMHX48 min
Apr 23, 5:58 PM EDTSevere Thunderstorm WarningMHXBeaufort47 min
Apr 23, 6:45 PM EDTSpecial Marine WarningMHX45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.